Minnesota, 2021

Drought in Minnesota, September 1 to 30, 2021

September 1 to 30, 2021 · NWS DLH · 15 events in 15 counties and zones

Rainfall varied widely across northeastern Minnesota during the month of September with much of the region remaining in D2 Severe Drought or higher. Many areas saw slightly above normal rainfall for the month, but with year-to-date deficits still in excess of 3 to 7 inches, drought conditions persisted.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Rainfall varied widely across northeastern Minnesota during the month of September with much of the region remaining in D2 Severe Drought or higher. Many areas saw slightly above normal rainfall for the month, but with year-to-date deficits still in excess of 3 to 7 inches, drought conditions persisted. Some slight improvement in conditions was seen during the middle of the month from the Brainerd Lakes area northward to the International Border with the removal of D4 Exceptional Drought and a reduction in the expanse of both D3 Extreme Drought and D2 Severe Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 31, 11:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1240 AM CDT Wed Sep 1 2021

.DISCUSSION...(This evening through Monday)
Issued at 355 PM CDT Tue Aug 31 2021

Summary: Partly cloudy to mostly clear skies will continue
Wednesday under a departing high pressure. Chances for rain
showers and a few thunderstorms will occur Wednesday night and
will continue through Friday. More chances for precipitation could
occur through the rest of the weekend.

An upper level ridge over the Central Plains has brought partly
cloudy and dry conditions to the Northland. These sunny conditions
with diurnal cumulus and temperatures in the 70s will continue
Wednesday as a surface high departs from the area. Winds will
increase out of the south-southeast in central Minnesota as a low
approaches from the west and causes pressure gradients to tighten
over that area. Wind gusts up to 25 mph are expected in the area.

Wednesday night into Thursday, a cold front will sweep into the
Northland and bring rain showers and isolated thunderstorms.
Southerly moisture transport ahead of the front is expected to be
most significant across north central and northwestern Minnesota.
Precipitable water values in those areas should be above the 90th
climatological percentile according to the NAEFS ensemble. Total
rainfall in those areas is expected to be around 2 inches. PW should
decrease as the front moves east, leading to decreasing rainfall
totals to the east in far eastern Minnesota and northwestern
Wisconsin.

As we head into the weekend, multiple rounds of shortwaves will
provide multiple chances for precipitation for the latter half of
the weekend and heading into next week. Global models disagree on
when/where, but show that these rounds of precipitation should occur
in the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1240 AM CDT Wed Sep 1 2021

Fog remains the main concern for the next several hours, with light
winds and clear skies.  Have included a few hours of IFR/MVFR
visibility values at the sites that appear to be most likely to get
fog, but leaving it out of KBRD where it seems least likely.  Recent
history and dewpoint depressions show KINL should get some fog, but
models are not indicating it will happen, so have kept to MVFR
category for now.  Once the fog clears around 13z, I expect only
some cumulus with VFR cloud bases with light southeast winds.
Showers and thunderstorms will approach the area from the west after
03z, but do not expect it to affect the terminals until after the
end of the TAF period.

&&

.MARINE...
Issued at 355 PM CDT Tue Aug 31 2021

Winds will remain light tonight as a high pressure hovers over
the Northland. Wind gusts similar to today are expected to reoccur
Wednesday with up to 20 kts along the south shore east of
Bayfield Peninsula. These conditions will continue until a cold
front moves into the area Thursday. This will bring rain showers
with a rumble of thunder or two and increase winds over the lake.
If these winds keep trending higher, small craft advisories may be
needed. Waves are not expected to exceed 3 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  71  54  68 /   0   0  10  40
INL  49  77  56  68 /   0   0  30  70
BRD  52  77  59  68 /   0   0  30  70
HYR  49  76  50  73 /   0   0   0  20
ASX  48  75  50  76 /   0   0   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Kossen
AVIATION...LE
MARINE...Kossen
Hazardous weather outlook, Aug 31, 3:13 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
413 PM CDT Tue Aug 31 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
413 PM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Thursday into Saturday over
portions of the Northland. The threat for severe storms is low.
Heavy rainfall Thursday may lead to isolated minor flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-012115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
413 PM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Koochiching

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Drought Monitor
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

The county began the month with a mix of D4 Exceptional Drought across the northwestern half of the county with D3 Extreme Drought across the southeastern half. Rainfall of around a half inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 3 inches and brought the monthly rainfall total to around a quarter inch above normal. The September 21st update of the drought monitor saw the removal of D4 Exceptional drought from the county along with the eastern third of the county improving to D2 Severe Drought. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Northern Itasca

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The northern part of the county began the month in D3 Extreme Drought. Rainfall of around a half inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 3 inches and brought the monthly rainfall total to around a quarter inch above normal. The September 21st update of the drought monitor saw improvement with D3 Extreme drought being replaced with D2 Severe Drought across the eastern half of the northern part of the county with the western half of the county remaining in D3 Extreme Drought. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Northern St. Louis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The northern part of the county began the month in D3 Extreme Drought. Rainfall of around a half inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 3 inches and brought the monthly rainfall total to around a quarter inch above normal. The September 21st update of the drought monitor saw improvement with D3 Extreme drought being replaced with D2 Severe Drought across the western third of the northern part of the county with the eastern third of the county remaining in D3 Extreme Drought. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Northern Cook / Northern Lake

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

All of northern Lake and the western two-thirds of Cook began the month in D3 Extreme Drought with D2 Severe Drought across the eastern third of Cook County. Rainfall of around 1 to 2 inches fell during the first half of the month but did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-25th totaled around 3 inches but still no improvement in drought conditions were seen. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Central St. Louis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The central part of the county began the month in D3 Extreme Drought. Rainfall of around an inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-24th totaled around 2.5 inches and brought the monthly rainfall total to almost a half inch above normal in the western part of the county. The September 21st update of the drought monitor saw improvement with D3 Extreme drought being replaced with D2 Severe Drought across the northwestern third of the central part of the county with the eastern two-thirds of the central part of the county remaining in D3 Extreme Drought. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Southern Lake

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

The southern part of the county began the month in D3 Extreme Drought. Rainfall of around a half inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 14th-20th totaled almost 3 inches and brought the monthly rainfall total to around a half inch above normal. The September 14th update of the drought monitor saw improvement of the southwestern corner of the county to D2 Severe Drought with much of the remainder of the southern half improving to D2 Severe Drought with the update on the 21st except for the far northeastern corner. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Southern Cook

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Drought Monitor
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

The southern part of the county began the month in D3 Extreme Drought over the western two-thirds with D2 Severe Drought across the eastern third. Rainfall of around a half inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 14th-21st totaled almost 3 inches and brought the monthly rainfall total to around a half inch above normal. Despite this, no improvement was seen in the drought conditions. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Southern St. Louis / Carlton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Drought Monitor
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Southern St. Louis County and the northern third of Carlton County began the month in D3 Extreme Drought. The Duluth area and areas immediately adjacent to the lake in St. Louis County and the central third of Carlton County were in D2 Severe Drought. Rainfall of around a half inch fell during the first half of the month and did not put much of a dent in the yearly deficit. However, a slight reduction of the expanse of D3 Extreme Drought was seen across both southern St. Louis and northern Carlton counties. Moderate to heavy rainfall during the week of the 14th-20th totaled almost 3 inches and brought the monthly rainfall total to around a tenth of an inch above normal. The September 21st update of the drought monitor saw improvement with the removal of D3 Extreme Drought from Carlton County and just a sliver of D2 Extreme Drought in the northwestern corner. Southern St. Louis saw a reduction in area of the D3 Extreme Drought and D2 Severe Drought with the Duluth area even moving to D1 Moderate Drought. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Southern Itasca

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The southern part of the county began the month in D3 Extreme Drought. Rainfall of around an inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 2 inches and brought the monthly rainfall total to around a half inch above normal. The September 21st update of the drought monitor saw improvement of much of the southern part of the county to D2 Severe Drought with small areas of D3 Extreme Drought lingering in the northwest and southeastern corners. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Northern Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The northern part of the county began the month with D3 Extreme Drought in the northeastern corner and D2 Severe Drought in the southwestern corner. Rainfall of around an inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 2 inches and brought the monthly rainfall total to around a half inch above normal. The September 21st update of the drought monitor saw improvement of much of the northern part of the county to D2 Severe Drought with a small area of D3 Extreme Drought lingering in the northern part of the county. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Southern Cass

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The southern part of the county began the month in D2 Severe Drought. Rainfall of around an inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 2 inches and brought the monthly rainfall total to around a half inch above normal but no improvement in the drought was seen. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Crow Wing

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

The county began the month in D2 Severe Drought with a sliver of D3 Extreme Drought in the far northeastern corner. Rainfall of around an inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 2 inches and brought the monthly rainfall total to around a half inch above normal. With the update on the 21st, the area of D3 Extreme Drought was removed from the county and areas along and south of the Mississippi improved to D1 Moderate Drought as D2 Severe Drought lingered to the north of the Mississippi. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Northern Aitkin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Northern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

The northern part of the county began the month in D3 Extreme Drought. Rainfall of around an inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 2 inches and brought the monthly rainfall total to around a half inch above normal. With the update on the 21st, the area of D3 Extreme Drought was removed from most of the northern part of the county aside from the northeastern corner as the remainder of the area improved to D2 Severe Drought. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Southern Aitkin

When
September 1, 12:00 AM CST to September 21, 6:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

The southern part of the county began the month in D2 Severe Drought with the southeastern corner in D1 Moderate Drought. Rainfall of around an inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 2 inches and brought the monthly rainfall total to around a half inch above normal. This rainfall was enough to lift the remainder of the southern part of the county out of D2 Severe Drought leaving a mix of D1 Moderate Drought and D0 Abnormally Dry as of the update on the 21st. The pattern turned dry again the last week of the month and no additional changes were observed.

Drought, Pine

When
September 1, 12:00 AM CST to September 21, 6:00 AM CST
Where
Pine forecast zone
Reported by
Drought Monitor
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

The northwestern corner of the county began the month in D2 Severe Drought with the vast majority of the remainder of the county in D1 Moderate Drought. Rainfall of around an inch fell during the first half of the month and did not put a dent in the yearly deficit. Moderate to heavy rainfall during the week of the 16th-20th totaled almost 2 inches and brought the monthly rainfall total to around a half inch above normal. This rainfall was enough to lift the far northwestern corner of the county out of D2 Severe Drought leaving a mix of D1 Moderate Drought and D0 Abnormally Dry as of the update on the 21st. The pattern turned dry again the last week of the month and no additional changes were observed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986460, 986461, 986462, 986464, 986465, 986468, 986473, 986478, 986479, 986481, 986484, 986489, 986490, 986491, 986492.